Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 58, NWS Las Vegas, NV

August 8, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 7:24 PM PDT for San Bernardino County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 7:24 PM PDT (02:24 UTC)
Expired
Aug 8, 2008, 9:15 PM PDT
In force
111 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 090224
FFWVEF
CAC071-090415-
/O.NEW.KVEF.FF.W.0058.080809T0224Z-080809T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 915 PM PDT.

* AT 714 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG AND SOUTH OF NATIONAL 
  TRAILS HIGHWAY WEST OF AMBOY ROAD. THESE STORMS WERE MOVING SLOWLY 
  EAST. THE CALIFORNIA HIGHWAY PATROL RECEIVED A REPORT OF FLOODING 
  AT AMBOY ROAD AND NATIONAL TRAILS HIGHWAY...AND HEAVY RAIN WILL 
  CONTINUE OVER THIS AREA AT LEAST THROUGH 8 PM.

* LOCATIONS IMPACTED INCLUDE...AMBOY.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3457 11641 3472 11608 3466 11576 3443 11569
      3440 11611

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 090315
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 PM PDT FRI AUG 8 2008

CAC071-090415-
/O.CON.KVEF.FF.W.0058.000000T0000Z-080809T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
815 PM PDT FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 805 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS ALONG AND SOUTH OF NATIONAL TRAILS HIGHWAY WEST 
OF AMBOY ROAD WERE WEAKENING. HOWEVER...UP TO TWO INCHES OF RAIN HAS 
ALREADY FALLEN IN THE WARNED AREA...AND SIGNIFICANT FLOWS ARE 
EXPECTED TO CONTINUE IN NORMALLY DRY WASHES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMBOY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3457 11641 3472 11608 3466 11576 3443 11569
      3440 11611

$$

MORGAN
000
WGUS75 KVEF 090411
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
911 PM PDT FRI AUG 8 2008

CAC071-090416-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-080809T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
911 PM PDT FRI AUG 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

AT 905 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED OVER MOST OF THE 
WARNED AREA...EXCEPT FOR ONE THUNDERSTORM JUST SOUTH OF LUDLOW. THE 
THREAT FOR ADDITIONAL HEAVY RAIN IS LOW...SO THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 915 PM.

THE CALIFORNIA HIGHWAY PATROL HAS CLOSED PORTIONS OF AMBOY ROAD AND 
NATIONAL TRAILS HIGHWAY...AND ANYONE IN THE AREA SHOULD STAY AWAY 
FROM WATER THAT MAY STILL BE FLOWING IN NORMALLY DRY WASHES.

LAT...LON 3457 11641 3472 11608 3466 11576 3443 11569
      3440 11611

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:21 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY
GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND
UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM
NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS
VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF
THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES
COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT
BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE
TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST
LATER IN THE WEEKEND.

.LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY
FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED
TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES.
LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE
OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND
ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS
A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK
TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS
SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE
COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION
OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE
SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON.
OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING
THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER
SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE
SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON.
ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS
AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH
SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY
AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY...
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND
SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE
EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON
SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND
GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH
PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS
AREA WIDE SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM PDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 2:16 PM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 NNE PEACH SPRINGS     35.54N 113.42W
08/08/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
            CLOSED DUE TO HIGH WATER.

&&

LINDAMAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:56 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 8, 7:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino25 min
Aug 8, 7:32 PM PDTFlash Flood WarningVEFSan Bernardino118 min
Aug 8, 7:33 PM PDTAreal Flood AdvisoryVEFSan Bernardino79 min
Aug 8, 8:51 PM PDTFlash Flood WarningVEFSan Bernardino114 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.